Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 105, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Nov 1, 1997, 8:06 PM EST for Tattnall County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 8:06 PM EST (01:06 UTC)
- Expired
- Nov 1, 1997, 8:45 PM EST
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 8:20 PM EST | Hail 0.88 | Collins, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 7:30 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 020106 RRA SVRCHS GAC267-020145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 806 PM EST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...TATTNALL COUNTY AT 804 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF REIDSVILLE MOVING NORTHEAST AT 40 MPH. THIS STORM WILL AFFECT THE COLLINS AREA BY 815 AND THE MANASSAS AREA BY 820 PM. THIS STORM HAS HAD A HISTORY OF SEVERE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORJMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. JCI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:39 PM EST, 6 hours 27 minutes earlier.
Area forecast discussion, Nov 1, 1:39 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EST SAT NOV 1 1997
POTNTL SVR WX EVENT UNFOLDING FOR TNGT. ETA AS USUAL IS STRONGER THAN
NGM. LF QUAD OF UPR JET FCST TO MV OVER SC TNGT WITH GOOD AGEO FORCING.
LL JET XPCTED TO DEVELOP AS WELL WITH ETA FCST OF 50-60 KT AT H85 OVER
CSTL AREA BY SUN MORN. WV SATIMG SHOWING A JET STREAK (ABT 140 KT) OVER
THE ROCKIES AROUND MIDDAY WHICH WL DIVE INTO BACK OF TROF TNGT. FCST
WIND SHEAR PROFILE FOR CHS/SAV SHOWS GOOD SPEED AND DIRECTIONAL SHEAR
FOR TNGT. SATIMG/RADAR ALREADY SHOWING DEVELOPMENT IN MS ERLY THIS AFT.
THINK THIS WL BE THE MAIN EVENT TNGT. FOR ZFP...WUD LIKE TO MAKE PCPN
LIKELY HERE TNGT AND PUT IN MENTION OF SVR WX PSBL. EVENT SHUD BE OVER
BY MORNING...AND SKIES SHUD QUICKLY BECOME P/CLOUDY SUN WITH A GOOD
BREEZE. WL GO W/WARMER FWC TEMPS TNGT WITH GOOD SW GRAD. WL LEAN TWD
LWR FAN SUN NIGHT/MON WITH GOOD CAA COMING IN. LIKE M/CLR SUN NIGHT
THEN P/CLOUDY MON AS S-CU DEVELOPS WITH COOL AIR ALOFT. ON CWF...CUR
FCST LOOKING PRETTY GOOD WITH ONLY A MINOR TWEAK OR TWO. BASED ON NEW
ETA/NGM BL FCST...WL KEEP UP SCA. WUD NOT RULE OUT A GALE...BUT THINK
THIS PSBLTY WL EXIST FURTHER N LATE TNGT/SUN AS SYS INTENSIFIES.
CHS APT 62/70/45/64 6100
DOWNTOWN 65/71/47/65
INLND CTYS 60/69/43/63
SAV APT 62/71/45/65 6-00
S COAST /CHS-NBC/
.TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. SOME THUNDERSTORMS MAY BE
SEVERE. LOW 60 TO 65. SOUTHWEST WIND 10 TO 15 MPH. RAIN CHANCE 60
PERCENT.
.SUNDAY...PARTLY CLOUDY AND BREEZY. HIGH AROUND 70. WEST WIND 15 TO 25
MPH.
.SUNDAY NIGHT...MOSTLY CLEAR. LOW IN THE MID 40S.
.MONDAY...PARTLY CLOUDY. HIGH IN THE MID 60S.
CWF
...SMALL CRAFT ADVISORY...
.TONIGHT...SW WIND 20 KT INCREASING TO 25 KT. SEAS 6 FT BUILDING TO 8
FT. SHOWERS AND TSTMS LIKELY WITH VSBY LESS THAN 1 NM.
.SUN...SW WIND 25 KT BECOMING W 20 KT. SEAS 8 FT SUBSIDING TO 5 FT
LATE. SHOWERS AND TSTMS ENDING IN THE MORNING.
.SUN NIGHT...W WIND 20 KT DIMINISHING TO 15 KT. SEAS 4 FT.
.MON...W WIND 15 KT. SEAS 3 FT.
TJRIn the hours before
Special weather statement, Nov 1, 2:54 PM EST, 5 hours 12 minutes before
SCZ040-042>045-047>050-501-502-GAZ087-088-099>101-114>119-137>141- 501-020900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EST SAT NOV 1 1997 ...THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS EXISTS TONIGHT FOR AREAS OF SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... A STRONG COLD FRONT IN CENTRAL TENNESSEE AND NORTHERN ALABAMA THIS AFTERNOON WILL MOVE QUICKLY EAST TONIGHT...AND OFF THE COAST SUNDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE ACCOMPANIED BY THE COLD FRONT TONIGHT...AND SOME OF THOSE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL. AS OF MID-AFTERNOON...SHOWERS AND STRONG THUNDERSTORMS WERE ADVANCING THROUGH ALABAMA AND INTO EXTREME WESTERN GEORGIA. SOME OF THESE STORMS WERE SEVERE WITH REPORTS OF DAMAGING WINDS AND HAIL 3/4 OF AN INCH OR LARGER. THESE STORMS ARE EXPECTED TO MOVE EAST AROUND 40 MPH... REACHING INLAND COUNTIES OF SOUTHEAST GEORGIA BY LATE EVENING. COASTAL AREAS OF GEORGIA AND THE SOUTH COASTAL COUNTIES OF SOUTH CAROLINA CAN EXPECT THUNDERSTORMS BETWEEN THE HOURS OF 11 PM AND 3 AM. THE COLD FRONT IS EXPECTED TO MOVE OFF THE COAST AROUND SUNRISE SUNDAY MORNING...THUS ENDING THE THREAT FOR SEVERE WEATHER. FAIR WEATHER IS EXPECTED FOR THE REMAINDER OF SUNDAY. END/TJR
Special weather statement, Nov 1, 3:00 PM EST, 5 hours 6 minutes before
SCZ040-042>045-047>050-501-502-GAZ087-088-099>101-114>119-137>141- 501-020900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EST SAT NOV 1 1997 ...THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS EXISTS TONIGHT FOR AREAS OF SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... A STRONG COLD FRONT IN CENTRAL TENNESSEE AND NORTHERN ALABAMA THIS AFTERNOON WILL MOVE QUICKLY EAST TONIGHT...AND OFF THE COAST SUNDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE ACCOMPANIED BY THE COLD FRONT TONIGHT...AND SOME OF THOSE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL. AS OF MID-AFTERNOON...SHOWERS AND STRONG THUNDERSTORMS WERE ADVANCING THROUGH ALABAMA AND INTO EXTREME WESTERN GEORGIA. SOME OF THESE STORMS WERE SEVERE WITH REPORTS OF DAMAGING WINDS AND HAIL 3/4 OF AN INCH OR LARGER. THESE STORMS ARE EXPECTED TO MOVE EAST AROUND 40 MPH... REACHING INLAND COUNTIES OF SOUTHEAST GEORGIA BY LATE EVENING. COASTAL AREAS OF GEORGIA AND THE SOUTH COASTAL COUNTIES OF SOUTH CAROLINA CAN EXPECT THUNDERSTORMS BETWEEN THE HOURS OF 11 PM AND 3 AM. THE COLD FRONT IS EXPECTED TO MOVE OFF THE COAST AROUND SUNRISE SUNDAY MORNING...THUS ENDING THE THREAT FOR SEVERE WEATHER. FAIR WEATHER IS EXPECTED FOR THE REMAINDER OF SUNDAY. END/TJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 9:18 PM EST | Severe Thunderstorm Warning | CHS | Effingham, Screven | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.